Utah, 2011

Winter Storm and Avalanche in Utah, October 7 to 8, 2011

October 7 to 8, 2011 · NWS GJT · 2 events in 2 counties and zones

A Pacific trough produced heavy early season snowfall in the Uinta Mountains and signficant snowfall in the eastern Uinta Basin during the big game hunting season.

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GJT wrote it up.

A Pacific trough produced heavy early season snowfall in the Uinta Mountains and signficant snowfall in the eastern Uinta Basin during the big game hunting season.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Junction, CO wrote its last area forecast discussion before the first event at Oct 7, 10:46 AM MST, 2 hours 14 minutes earlier.

Area forecast discussion, Oct 7, 10:46 AM MST, 2 hours 14 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
1146 AM MDT FRI OCT 7 2011

...UPDATED AVIATION SECTION FOR 18Z TAF ISSUANCE...

&&

.PREV DISCUSSION... /ISSUED 500 AM MDT FRI OCT 7 2011/

.SHORT TERM /TODAY THROUGH SUNDAY/...

COLD TROUGH WILL BE POSITIONED OVER UTAH AND COLORADO TODAY...BUT
MUCH OF THE FORECAST AREA WILL BE CAUGHT IN BETWEEN THE TWO CLOSED
LOW CIRCULATIONS.  THE LEADING CLOSED LOW HAS MOVED DOWNSTREAM TO
THE NRN PLAINS...BUT WRAPAROUND MOISTURE WILL REACH THE UINTA
MOUNTAINS TODAY.  THE SECONDARY CLOSED LOW WILL BE MOVING ACROSS NRN
ARIZONA AND WILL BRING SHOWERS TO SW COLORADO THIS AFTERNOON.  AN
AREA OF DRY AIR CUTS ACROSS THE REST OF THE FORECAST AREA FROM
SOUTHEAST UTAH TO NORTHWEST COLORADO...ALTHOUGH LIGHT BUT SPOTTY SNOW
SHOWERS MAY FORM OVER THE HIGH TERRAIN.

THE CLOSED LOW WILL DRIFT SLOWLY EASTWARD ALONG THE CO/NM BORDER
TONIGHT. MOISTURE ASSOCIATED WITH THIS SYSTEM WILL BE CONFINED TO
AREAS AHEAD AND BEHIND THE LOW CENTER SO REDUCED POPS ACROSS THE
CENTRAL PART OF THE CWFA WHILE BOOSTING THEM IN THE SOUTHERN AND
CENTRAL MOUNTAINS AND THE EASTERN UINTA MOUNTAINS OF NORTHEAST
UTAH. SOME SNOWFALL IS LIKELY ALONG THE EDGE OF THE DIVIDE WITH MORE
FAVORABLE NORTHERLY FLOW ACROSS THE EASTERN UINTA'S PROVIDING A
BETTER CHANCE FOR ACCUMULATING SNOW.

IN FACT...AS THE LOW SLOWLY LIFTS NORTH-NORTHEASTWARD ON SATURDAY
MOIST NORTHERLIES WILL CONTINUE TO FLOW INTO THE EASTERN UINTA
MOUNTAINS. CONSEQUENTLY EXPECT SNOW TO CONTINUE MUCH OF THE DAY
AND MODEL GUIDANCE SUGGESTS NEAR ADVISORY AMOUNTS ARE POSSIBLE FROM
TONIGHT INTO SATURDAY. HESITANT TO PULL THE TRIGGER AS THIS SOLUTION
IS NOT SHARED BY ALL MODELS AND MARKS A DEPARTURE FROM EARLIER RUNS.
CENTRAL AND NORTHERN DIVIDE MOUNTAINS WILL CONTINUE TO SEE SOME SNOW
FROM TIME TO TIME...THOUGH WIND DIRECTION WILL LIGHT AND WILL VARY
IN DIRECTION AS THE LOW LIFTS NORTHWARD SO DO NOT EXPECT ANY
SIGNIFICANT ACCUMULATIONS.

THE LOW CONTINUES TO LIFT TO THE NORTHEASTWARD SATURDAY NIGHT AND
SUNDAY. RESIDUAL MOISTURE IN NORTHWEST FLOW WILL CONTINUE TO BRING
LIGHT LINGERING SNOWFALL TO THE NORTHERNMOST COLORADO MOUNTAINS
DURING THIS TIME.

OVERNIGHT LOWS WILL CONTINUE TO BE UNSEASONABLY COLD AND STILL EXPECT
AREAS WITHIN THE FREEZE WATCH HAVE A GOOD CHANCE OF EXPERIENCING A
HARD FREEZE TONIGHT. HOWEVER...SINCE WE ARE DEALING WITH THE SEASON
ENDING FREEZE AND SINCE THE WATCH AREAS ARE ALREADY IN A FREEZE
WARNING THIS MORNING WE WILL HAVE TO WAIT TO SEE WHETHER ADDITIONAL
FREEZE WARNINGS ARE NEEDED. MEANWHILE...AFTERNOON HIGHS WILL MODERATE
SLOWLY SATURDAY AND SUNDAY...THOUGH TEMPERATURES WILL STILL BE WELL
BELOW NORMAL FOR THIS TIME OF YEAR.

.LONG TERM /SUNDAY NIGHT THROUGH THURSDAY/...

WHAT IS LEFT OF THE COLD TROUGH WILL DEPART THE CENTRAL ROCKIES
SUNDAY NIGHT...LEAVING MONDAY DRY.  THE NEXT PACIFIC WAVE MOVES
ACROSS THE NRN ROCKIES ONT TUESDAY...BUT WILL BE SPLITTING APART
AS THE SRN END DRAGS ACROSS THE NRN DIVIDE FOR A FEW LIGHT SHOWERS.
HIGH PRESSURE BUILDS OVER THE SWRN CONUS ON WEDNESDAY AND THURSDAY
WITH TEMPERATURES NEAR CLIMATOLOGY.

&&

.AVIATION /FOR 18Z TAF ISSUANCE/...

CLOUD COVER WILL MOVE IN FROM THE NORTHWEST AND SOUTH AS THE LOW
PRESSURE CENTER AT THE BASE OF THE TROUGH CIRCULATES MOISTURE
AROUND THE PERIPHERY.  SNOW SHOWERS WILL DEVELOP OVER THE
MOUNTAINS...BUT MOST OF THESE WILL BE OVER THE ERN UINTAS AND SAN
JUAN MOUNTAINS...WITH THE EASTERN DIVIDE MOUNTAINS PICKING UP SOME
LIGHT SNOW LATER THIS EVENING.  EXPECT MOUNTAIN OBSCURATIONS WITH
AREAS OF MVFR/IFR CIGS AND VIS BELOW 3SM IN SNOW SHOWERS.

&&

.GJT WATCHES/WARNINGS/ADVISORIES...

CO...FREEZE WATCH FROM THIS EVENING THROUGH SATURDAY MORNING
        FOR ZONES 001-002-005-007-008-011-020>023.

UT...FREEZE WATCH FROM THIS EVENING THROUGH SATURDAY MORNING
        FOR ZONE 024.
&&

SHORT TERM...NL/PF
LONG TERM....PF
AVIATION.....MDA/PF
Hazardous weather outlook, Oct 7, 5:00 AM MST, 8 hours before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
600 AM MDT FRI OCT 7 2011

COZ001>014-017>023-UTZ022>025-027>029-081200-
ANIMAS RIVER BASIN-ARCHES/GRAND FLAT-CANYONLANDS/NATURAL BRIDGES-
CENTRAL COLORADO RIVER BASIN-
CENTRAL GUNNISON AND UNCOMPAHGRE RIVER BASIN-
CENTRAL YAMPA RIVER BASIN-DEBEQUE TO SILT CORRIDOR-
EASTERN UINTA BASIN-EASTERN UINTA MOUNTAINS-
ELKHEAD AND PARK MOUNTAINS-FLAT TOPS-
FOUR CORNERS/UPPER DOLORES RIVER-
GORE AND ELK MOUNTAINS/CENTRAL MOUNTAINS-GRAND AND BATTLEMENT MESAS-
GRAND VALLEY-LA SAL AND ABAJO MOUNTAINS-LOWER YAMPA RIVER BASIN-
NORTHWEST SAN JUAN MOUNTAINS-PARADOX VALLEY/LOWER DOLORES RIVER-
ROAN AND TAVAPUTS PLATEAUS-SAN JUAN RIVER BASIN-SOUTHEAST UTAH-
SOUTHWEST SAN JUAN MOUNTAINS-TAVAPUTS PLATEAU-
UNCOMPAHGRE PLATEAU AND DALLAS DIVIDE-UPPER GUNNISON RIVER VALLEY-
UPPER YAMPA RIVER BASIN-WEST ELK AND SAWATCH MOUNTAINS-
600 AM MDT FRI OCT 7 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN UTAH AND WESTERN
COLORADO.

.DAY ONE...TODAY AND TONIGHT

FOR THE EASTERN UINTA MOUNTAINS...SNOW WILL INCREASE THIS AFTERNOON
WITH LIGHT ACCUMULATIONS ABOVE 7000 FEET.  SCATTERED SNOW SHOWERS
WILL ALSO FORM OVER THE SAN JUAN MOUNTAINS...ANY ACCUMULATIONS WILL
PRIMARILY OCCUR ABOVE 10000 FEET.

FREEZING TEMPERATURES ARE EXPECTED ONCE AGAIN TONIGHT WITH MANY
READINGS IN THE 20S.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

UNSETTLED WEATHER WILL CONTINUE INTO SATURDAY NIGHT WITH VALLEY RAIN
AND MOUNTAIN SNOW POSSIBLE.  ACCUMULATIONS OF SNOW IN THE MOUNTAINS
WILL BE SPOTTY AND GENERALLY 2 INCHES OR LESS.

DRIER CONDITIONS ARE EXPECTED SUNDAY THROUGH WEDNESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED TODAY OR TONIGHT.

In the hours before

Local storm report, Oct 7, 12:15 PM MST, 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
115 PM MDT FRI OCT 07 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0700 AM     FREEZE           4 NE GRAND JUNCTION     39.13N 108.50W
10/07/2011  M29.0 F          MESA               CO   NWS EMPLOYEE

&&

EVENT NUMBER GJT1100536

PRINGLE

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 winter storm, 1 avalanche. Local standard time, as filed.

Winter Storm, Eastern Uinta Mountains

When
October 7, 1:00 PM MST to October 8, 6:00 PM MST
Where
Eastern Uinta Mountains forecast zone
Reported by
Mesonet
Coordinates
40.506, -109.513 (the zone’s center; the record gives no point)

Snowfall amounts ranged from 6 to 13 inches.

Avalanche, Eastern Uinta Basin

When
October 8, 4:00 AM MST to 11:00 AM MST
Where
Eastern Uinta Basin forecast zone
Reported by
Trained Spotter
Coordinates
40.125, -109.518 (the zone’s center; the record gives no point)

Snowfall amounts ranged from 1 to 3 inches. Highway 40 in Uintah County had slushy to snowpacked roads.

What these are

Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.
Avalanche
A mass of snow sliding down a mountainside that caused a death, an injury or damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Utah in 2011Every state in 2011This day in weather historyWarnings in Utah, October 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 352846, 352847.